Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Memphis, TN

May 21, 2006Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 21, 2006, 6:44 PM CDT for Madison County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2006, 6:44 PM CDT (23:44 UTC)
Expired
May 21, 2006, 8:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Madison County, TN

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-611 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 212346
FFWMEG
TNC113-220145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT SUN MAY 21 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 845 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA. SINCE 5 PM CDT...DOPPLER     
  RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS   
  EASTERN SECTIONS OF MADISON COUNTY. ADDITIONAL THUNDERSTORMS COULD
  PRODUCE ANOTHER INCH OF RAINFALL THROUGH 8 PM CDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
  CREEK.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3579 8861 3557 8861 3554 8863 3558 8881
      3580 8880

$$
1 follow-up statement
000 
WGUS74 KMEG 220046
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CDT SUN MAY 21 2006

TNC113-220056-
MADISON TN-
746 PM CDT SUN MAY 21 2006

...THE FLASH FLOOD WARNING FOR MADISON COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3579 8861 3557 8861 3554 8863 3558 8881
      3580 8880

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:50 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 21, 2:50 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SUN MAY 21 2006

.DISCUSSION...

SCATTERED SHOWERS CONTINUE TO MOVE ACROSS NORTHERN SECTIONS OF THE
FORECAST AREA THIS AFTERNOON. FRONTAL BOUNDARY HAS SHIFTED SOME TO
THE SOUTH SINCE THIS MORNING. TEMPERATURES SOUTH OF THE FRONT ARE
IN THE LOW TO MID 80S WHILE READING NORTH OF THE FRONT ARE IN THE
LOW TO MID 70S. MCV NOTED ON SATELLITE MOVING THROUGH SOUTHEAST
KANSAS AND WILL INTERACT WITH THE FRONT BY TONIGHT. THIS SHOULD
TRIGGER SOME THUNDERSTORM DEVELOPMENT ALONG AND NEAR THE FRONT SO
HAVE KEPT CHANCE POPS ACROSS NORTHERN PORTIONS OF THE FORECAST
AREA WITH SMALLER POPS FURTHER SOUTH.

MONDAY...UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS THE CENTRAL
PLAINS. THIS SHOULD HELP BEGIN TO MOVE THE FRONT OUT OF THE REGION
BUT THERE WILL STILL BE A CHANCE OF THUNDERSTORMS DURING THE DAY
MONDAY. BY MONDAY NIGHT...THE FRONT SHOULD BE WELL SOUTH OF THE
FORECAST AREA AND A DRY PATTERN WILL BE IN PLACE FOR A DAY OR SO.

BY WEDNESDAY...UPPER LEVEL LOW TRIES TO RIDE OVER THE RIDGE.
MODELS DO NOT AGREE WITH GFS TAKING THE LOW MUCH FURTHER NORTH
THAN THE NAM. AT THIS POINT WILL CONTINUE TO KEEP SMALL POPS IN
THE FORECAST FOR WEDNESDAY AND THURSDAY. THE UPPER LEVEL RIDGE
TRIES TO REESTABLISH ITSELF ACROSS THE CENTRAL PLAINS ON FRIDAY
WHICH SHOULD KEEP THINGS DRY AND WARM FOR THE FIRST HALF OF THE
MEMORIAL DAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  84  66  85 /  20  20  10  10
MKL  63  80  57  83 /  40  30  10  10
JBR  65  83  61  83 /  40  20  10  10
TUP  65  85  63  85 /  10  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 3:12 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT SUN MAY 21 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-222215-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
312 PM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PARTS OF THE
MIDSOUTH. THE SLIGHT RISK AREA IS ALONG AND NORTH OF A BALDWYN
MISSISSIPPI TO MARIANNA ARKANSAS LINE.

A FRONTAL BOUNDARY WILL BE STRETCHED FROM ACROSS THE REGION
TONIGHT. THUNDERSTORMS WILL FORM ALONG THE BOUNDARY AND MOVE
SOUTHEAST. SEVERE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OR
EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 21, 3:34 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT SUN MAY 21 2006

TNZ054-055-212100-
DECATUR TN-HENDERSON TN-
334 PM CDT SUN MAY 21 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR AND HENDERSON
COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF REAGAN AT 334 PM
CDT...MOVING EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN DECATUR AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, May 21, 4:02 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT SUN MAY 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/21/2006  E0.75 INCH       HENDERSON          TN   TRAINED SPOTTER

&&

JFB
Local storm report, May 21, 4:09 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SUN MAY 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/21/2006  E0.75 INCH       HENDERSON          TN   TRAINED SPOTTER

0354 PM     HAIL             2 E SCOTTS HILL         35.52N 88.21W
05/21/2006  E0.75 INCH       DECATUR            TN   TRAINED SPOTTER

&&

JFB
Local storm report, May 21, 5:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
549 PM CDT SUN MAY 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 E SCOTTS HILL         35.52N 88.21W
05/21/2006  E0.75 INCH       DECATUR            TN   TRAINED SPOTTER

0354 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/21/2006  E0.75 INCH       HENDERSON          TN   TRAINED SPOTTER

0547 PM     HAIL             2 NE EDITH              35.87N 89.52W
05/21/2006  E0.75 INCH       LAUDERDALE         TN   TRAINED SPOTTER

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:16 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson29 min
May 20, 7:43 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson47 min
May 20, 7:46 PM CDTFlash Flood WarningMEGDecatur, Henderson119 min
May 20, 8:56 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Weakley49 min
May 20, 9:35 PM CDTSevere Thunderstorm WarningMEGLake25 min
May 20, 9:40 PM CDTSevere Thunderstorm WarningMEGCarroll, Henderson50 min
May 20, 9:53 PM CDTSevere Thunderstorm WarningMEGObion37 min
May 20, 10:05 PM CDTSevere Thunderstorm WarningMEGDecatur40 min
May 20, 10:27 PM CDTSevere Thunderstorm WarningMEGWeakley33 min
May 21, 12:31 AM CDTSevere Thunderstorm WarningMEGLake, Obion29 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson45 min
May 21, 5:31 PM CDTSevere Thunderstorm WarningMEGLauderdale44 min
May 21, 5:36 PM CDTSevere Thunderstorm WarningMEGMadison39 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningMEGChester, Henderson31 min
May 21, 6:11 PM CDTSevere Thunderstorm WarningMEGMadison41 min
May 21, 6:18 PM CDTFlash Flood WarningMEGDecatur, Henderson3 hr
May 21, 6:29 PM CDTSevere Thunderstorm WarningMEGHenderson46 min
May 21, 6:38 PM CDTSevere Thunderstorm WarningMEGChester42 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.